Get your Health question answered in 3 easy steps

148 Doctors Online
Owl Image
MD
Dr. Andrew Rynne

Family Physician

Exp 18 years

I will be looking into your question and guiding you through the process. Please write your question below.

Does Haloperidol increase risk of a stroke?

Answered by
Owl Image
Dr. Ram Choudhary

Internal Medicine Specialist

Practicing since :2001

Answered : 2272 Questions

Question
Dear Doctor, I've been told that the use of haloperidol is associated with an increased risk of stroke. Is O.25 mg IM haloperidol every 9 hours for delirium relatively safe in this regard? If the patient is highly delirious then is there a higher dose that could be relatively safely administered? At what dosage level would the risk of stroke be likely to be unacceptable? The patient is unable to tolerate an oral intake and is being treated for suspected sepsis and probable pneumonia. Please see patient details below.
Fri, 8 Aug 2014 in Elderly Problems
 
 
Answered by Dr. Ram Choudhary 3 hours later
Brief Answer:
patient is too sick for haloperdol

Detailed Answer:
Hi,
Welcome to healthcare Magic!
Haloperidol itself does not cause stroke. It can cause movement disorder called extra pyramidal syndrome, that subsided after discontinuation of haloperidol.
Some patients have long QT in ECG and may develop serious cardiac arrhythmias with haloperidol.
Your patient is drowsy and is not fit to receive haloperidol anymore.
The cause of drowsiness should be treated, if patient is not conscious enough to protect airway then he should be intubated.
Check if he is having Hyponatremia, hypoglycemia or hypothyroidism, if so they should be corrected.
I hope the advise would be informative and useful for you.
Take Care!
Above answer was peer-reviewed by
 
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,   ,   ,  
Drug/Medication

Recent questions on Movement disorder

doctor1 MD

Hi. My Mom is 88 yrs old and has been taking a statin drug ( simvastatin ) for many years. She has been experiencing progressively more shaking in her lips and hands over the last year. Could this be the result from so many years of this statin drug?

doctor1 MD

DOES DEEP BRAIN STIMULATION FOR PARKINSONS ELIMINATE THE ACCOMPANYING DEMENTIA -LEWY BODY DEMENTIA

doctor1 MD

On XXXXXXX 7, my husband started having problems with his gait--sudden onset, progressive weakness. On XXXXXXX 27 he contracted pneumonia and was hospitalized for six days, and then discharged to a rehab facility, where is is now. He is 90 years...

doctor1 MD

I was wondering if there have been any breakthroughs on treating spasmodic torticollis. The botox injections are only a temporary mask to a disabling condition. I just spent more than 5 minutes typing out a description which has not shown up here. I need a neurologist/specialist in brain/movement disorders.

doctor1 MD

Hello Doctor, My sister L.MuthuSelvi,Scientist in CLRI(adyar)was affected by ACUTE STROKE,RIGHT HEMIPLEGIA WITH APHASIA,LEFT MCA TERRITORY INFARCT on 3.4.09.She is 28 yrs old.Type II diabetic.Insulin dependant for 15 yrs. For the past one and half year she is undergoing for treatment.We are giving physiotherapy and speech theraphy.Now she is able to walk and speech is also improved.She understands everything but can t express in words.Now the speech is improved.She is able to speak small sentences.But,the right hand is not working. We first followed allopathic treatment.After that we went for Kerala Oil massage and ayurvedic treatment.After completing the course,we are giving allopathy treatment now. The medication suggested by our neurologist: clopivas - AP 75mgm cognitan 800mgm sicriptin 2.5 mgm Bacfen 10mgm Glimisave m1. Our doctor referred Mr.Rupam Bargain,NIMS Hyderabad for Botox injection treatment.Dr.Rupam is a specialist in Movement disorder.We yet to get appointment from him. Before that we need your valuable suggestion on this.Can we go for this botox treatment?Will it be useful for her because she is affected for one and half yrs.. We are struggling to get back my intelligent,active sister.Pls suggest for her treatment. ThankYou, Gomathy L.

doctor1 MD

My aunt suffered a stroke several years ago. A few months after the stroke she developed a movement disorder. I videoed her and put it on you tube. Could you look at the video and tell me if there is any hope for her at all. If you search for stroke movement disorder it should be the first one. Debbie Grissom